Can your meds cause constipation?

Diet often cops the lion’s share of the blame when it comes to bowel obstruction, but constipation is a common side effect of many medications you may be taking.

Some common medications that can cause constipation are antidepressants, opioids, as well as blood pressure and allergy medications.

Older adults can be more susceptible to the constipation side effect of medications because of a digestive system that is off balance.

The situation can be exacerbated if you are taking several medications.

Warning signs to watch out for, particularly if you are starting new medication, are:

  • Having bowel movements too infrequently (typically fewer than three times a week)
  • Having hard or small, lumpy stools
  • Having stools that are hard to pass
  • Straining
  • Having painful bowel movements
  • Having the sensation of incomplete emptying after a bowel movement.

If you are suffering from medication constipation you can increase your fibre intake with beans and leafy greens. You should also look at using a fibre supplement with psyllium seed or husk, such as Metamucil, to try and improve the regularity of your bowel movements.

Other things that can improve constipation include drinking plenty of water throughout the day and keeping physically active. Walking twice a day for 15 to 20 minutes can also help keep you more regular.

There are other medications you can take to relieve your constipation symptoms, but before resorting to that it can be worthwhile to ask your GP if there are alternatives to your medication, ones that will not affect your gut health. It is safe to use laxatives and stool softeners daily for constipation caused by medicine.

Related articles:
Why am I constipated?
A twist on tummy problems
What your poo says about you

LOADING MORE ARTICLE...